ear drainage, much pain, outer ears peeling, since January, and Drs. disagree
I posted back in Febuary on this issue w/no response. The problem persists, and I can't find my last post. My sister has clear fluid draining from her inner ears. The outer ears itch, dry, flake, and crust over. Fluid also drains from the crust/scabs. Bad pain comes from her inner and outer ear, sometimes so bad, it hurts to lie on ear. Since January, she's been on and off many antibiotics, and ear-drops. The problem sometimes goes away (regardless of taking medication) and it returns... sometimes immediately painful inside and out. Sometimes her ears feel swollen. She has been to the e.r. and has seen at least three local physicians and physician assistants. They have said it's ear and/or eardrum infection, but the various treatments of antibiotics, creams, ointments, and/or eardrum infection, but the various treatments of antibiotics, creams, ointments, and drops have been unsuccessful, or temporarily relieved after a few days of treatment, but the problem returns even stronger than before. Two of antibiotics caused severe allergic dermatitis. A dermatologist gave her a shot and cleared the body dermatitis up. However, the ear problem persists. The last diagnosis is that her eardrum is fine, but there is ear eczema present. The treatment is Erythromycin ointment, along with Triamcinolone cream, and 500 m.g. of Penicillin VK four times a day. Does this diagnosis sound like a correct one? If so, what is there to expect?... and is this a temporary condition or a lifelong problem? If this doesn't seem like a correct diagnosis, what else could it be?
Sounds like your doctors are trying to find the problem, but have you had a plain xray for sinusitis? Clear sinus drainage can come out the ear when the eustation tube is blocked. Another, but quite rare, problem would be CSF fluid drainage. That is the fluid from the spine coming out the ear. It is high in glucose and will taste sweet if you tasted it. Often when this fluid gets into the outer ear, peeling may occur. It will cause meningitis and is often thought of only after meningitis occurs. Another rather nasty problem could be osteomyelitis of the skull, which can be diagnosed by plain xrays, and is seen as an outer ear canal problem with drainage and peeling. Other than the sinus drainage, these are very uncommon problems. Good luck
A week ago, my sister had some discomfort during urinating, feeling a lot of pressure afterwards... like she had to go more. She had a urinalysis. There was an extremely high white blood-cell count. They sent it away for testing and we don't have the results yet. She was admitted to the hospital today with a "rare" pneumonia. That's all we've been told. I went to see her, and her face is very swollen. I thought it may be due to meds, but the nurse
Just a comment about the skin changes-sounds exactly like what I have. A beautician used the handheld portion of her rats-tail comb (the part that doesnt sit in disinfecting solution...)to partition off my hair, and she ended up nicking me with it at the top of my left ear and drew blood.
I didn't think too much about it at the time other than it was a horrible haircut. She had a thick mid-east accent. So I went to the dermatologist one month later because the skin at the top of the ear was reddened, stinging. and sweating.
Dermatology tried all their stupid potions some of which caused me to break out with bad acne in the area. I, unfortunately, not knowing what I was dealing with, managed to spread this stuff down the ear, inside the ear, and it took hold on the three knuckles that I would swipe down behind my ear to blot the clear drainage.
Over time I observed that it was cyclical in nature-there would be a clear period, a draining period, a drying crusting period-there was an obvious correlation to hormonal changes monthly. I blame Dermatology for the spread of this. I must have heard 5 diagnosis in the last 8 years from them.
Unfortunately they didnt try the Triamicilone (sp?) (prescription strength cortisone cream)until years had gone by and it spread and spread. It is the only prescription that controls it-that is if you feel good about smearing steroids on your skull every day! If I discontinue it only takes about 4days for it to become active again. The one other substance that affected it was perming solution which actually worked better than the cortisone but who wants to burn their skin like that?
Their latest "possible diagnosis" was inverse psoriasis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.